Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 7, NWS Mobile, AL

March 24, 2021George County, Greene County, Mississippi; Clarke County, Mobile County, Washington County, Alabama

NWS Mobile, AL issued this areal flood advisory at Mar 24, 2021, 11:13 PM CDT for George County, Greene County, Mississippi; Clarke County, Mobile County, Washington County, Alabama. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 24, 2021, 11:13 PM CDT (04:13 UTC)
Expired
Mar 25, 2021, 2:15 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Mobile County, AL, Washington County, AL, George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS84 KMOB 250413
FLSMOB

Flood Advisory
National Weather Service Mobile AL
1113 PM CDT Wed Mar 24 2021

ALC025-097-129-MSC039-041-250715-
/O.NEW.KMOB.FA.Y.0007.210325T0413Z-210325T0715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke AL-Mobile AL-Washington AL-George MS-Greene MS-
1113 PM CDT Wed Mar 24 2021

The National Weather Service in Mobile has issued a

* Urban and Small Stream Flood Advisory for...
  South Central Clarke County in southwestern Alabama...
  Northwestern Mobile County in southwestern Alabama...
  Southern Washington County in southwestern Alabama...
  Eastern George County in southeastern Mississippi...
  Southern Greene County in southeastern Mississippi...

* Until 215 AM CDT.

* At 1113 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. This will cause urban and small 
  stream flooding. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Citronelle, Lucedale, Leakesville, Wagarville, Deer Park, 
  Gulfcrest, Tibbie, Calvert, Fruitdale, McIntosh, Dwight, Burbank, 
  Walley, Vinegar Bend, Rounsaville, Sidney, Russell, Escatawpa, 
  Four Point and Pisgah.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3121 8876 3151 8805 3128 8781 3128 8782
      3125 8784 3123 8784 3124 8785 3123 8786
      3120 8785 3121 8788 3119 8788 3119 8787
      3116 8792 3116 8793 3115 8794 3073 8865
      3073 8874 3109 8863 3107 8884

$$

CGAL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 24, 10:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 24, 10:50 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1050 PM CDT Wed Mar 24 2021

.NEAR TERM /Now Through Friday/...An upper trof, the axis of which
extends mainly from New Mexico into northern Mexico, advances into
Oklahoma/Texas overnight.  The upper trof takes on a negative tilt
on Thursday while moving to the mid Mississippi River valley, then
continues into the eastern Great Lakes through Friday morning.  An
associated surface low brings a cold front across the lower
Mississippi River valley Thursday afternoon which then moves slowly
through the forecast area Thursday night.  Within a southwest flow
aloft over the region, a series of shortwaves shift from currently
over the forecast area lift well north of the area overnight, and
expect current high coverage of precipitation over much of the
area to gradually diminish.  Model soundings show that
unfavorable low level lapse rates develop overnight within at
least the lowest 2-3 kft, along with a mid level cap forming.
During the overnight hours, model soundings also show significant
drying occurring above 750 mb, likely in response to subsidence in
the wake of the shortwaves exiting to the north. The low level
jet will have meanwhile strengthened significantly overnight to
35-45 knots. See that there is some potential for a strong storm
or two until about midnight, after which trends seen in model
soundings should bring about a temporary end to the potential for
strong storms.

As the upper trof takes on a negative tilt, this brings a region
of strong deep layer lift mainly across much of Mississippi and
northern Alabama through the day on Thursday. While the strongest
deep layer lift is expected to pass mainly northwest and north of
the area, the forecast area will still see sufficient forcing
generally north of I-65 to support likely to categorical pops
during the day, with chance pops expected over the remaining
portion. In response to the deep layer lift along with daytime
heating, model soundings show the unfavorable low level lapse
rates/mid level cap are quickly eroded/overcome north of I-65 in
the morning. Over the remainder of the area, there's uncertainty
with how long the mid level cap will be able to suppress deep
convection. MLCAPE values of 2000-2500 J/kg will be realized by
mid morning over Wayne and Choctaw counties and over the portion
of the area generally north of I-65 by midday, while further east
MLCAPE values of 1500-2000 J/kg are possible. The low level jet
reaches a peak of 40-55 knots by midday Thursday which continues
through the afternoon hours. This results in very high favorable
shear profiles along with 0-3 km helicity values of 200-400 m2/s2.
For this environment, the Storm Prediction Center has an
Enhanced/Moderate Risk over the northwesternmost portion of the
forecast area on Thursday (with a Slight Risk for most of the
remainder of the area), and this higher level risk area could be
expanded to include more of the area, depending on the strength of
deep layer forcing.

The cold front which meanwhile approached from the west will move
slowly through the area Thursday night, and until the strong low
level jet/instability subsides, this will support at least some
continued potential for severe storm development through the early
evening hours, after which the potential decreases quickly. For
Friday, the weak frontal boundary returns northward through the
area with a light southerly flow developing, and have gone with
slight chance to chance pops. Have continued with a Wind Advisory
for the entire area from 4 am to 10 pm Thursday due to southerly
winds of 15 to 25 mph with gusts to 40 mph possible. A Flash Flood
Watch remains in effect for southeast Mississippi and
southwestern Alabama, although have cancelled the watch for
Baldwin county Alabama and Escambia county Florida as additional
rainfall amounts are not expected to support a flooding risk.
While some heavy rain is possible through shortly after midnight,
rainfall amounts overnight trend lower, and also look lower
overall for Thursday into Thursday night. Consequently, the
remainder of the Flash Flood Watch may be able to be cancelled
later on tonight. A High Risk of rip currents continues through
the weekend, and a High Surf Advisory is in effect until 7 am
Friday. A Coastal Flood Advisory also remains in effect until 1 am
Friday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Thursday night for ALZ051>053-261-
     263-265.

     Wind Advisory from 4 AM to 10 PM CDT Thursday for ALZ051>060-
     261>266.

     Coastal Flood Advisory until 1 AM CDT Friday for ALZ263>266.

     High Rip Current Risk through Sunday afternoon for ALZ265-266.

     High Surf Advisory until 7 AM CDT Friday for ALZ265-266.

FL...Wind Advisory from 4 AM to 10 PM CDT Thursday for FLZ201>206.

     Coastal Flood Advisory until 1 AM CDT Friday for FLZ202-204.

     High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

     High Surf Advisory until 7 AM CDT Friday for FLZ202-204-206.

MS...Flash Flood Watch through late Thursday night for MSZ067-075-076-
     078-079.

     Wind Advisory from 4 AM to 10 PM CDT Thursday for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ630>632-650-
     655-670-675.

     Small Craft Advisory from 4 AM Thursday to 7 AM CDT Friday for
     GMZ633>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 24, 8:15 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
815 PM CDT Wed Mar 24 2021

MSZ075-078-250215-
Stone MS-Perry MS-
815 PM CDT Wed Mar 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN PERRY AND STONE COUNTIES UNTIL 915 PM CDT...

At 814 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles south of Poplarville to 8 miles west of Lyman,
and moving northeast at 45 mph.

Wind gusts of 40 mph will be possible with these storms.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8934 3091 8914 3122 8914 3091 8886
      3091 8889 3088 8888 3068 8903 3068 8924
      3065 8924 3065 8934
TIME...MOT...LOC 0114Z 205DEG 38KT 3072 8949 3048 8927
Special weather statement, Mar 24, 9:17 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
917 PM CDT Wed Mar 24 2021

MSZ075-076-078-079-250315-
Stone MS-Perry MS-Greene MS-George MS-
917 PM CDT Wed Mar 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN GEORGE...SOUTHERN PERRY...SOUTHWESTERN GREENE AND
STONE COUNTIES UNTIL 1015 PM CDT...

At 916 PM CDT, the strong thunderstorms were located along a line
extending from near McHenry to 7 miles east of Wiggins to 17 miles
southwest of Lucedale, and moving northeast at 40 mph.

Wind gusts of 40 mph will be possible with these storms.

Locations impacted include...
Wiggins, Lucedale, Perkinston, McHenry, Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8917 3091 8914 3115 8914 3120 8868
      3100 8847 3073 8885 3073 8888 3072 8889
      3067 8903 3068 8924 3065 8924 3065 8932
TIME...MOT...LOC 0216Z 229DEG 34KT 3072 8918 3086 8901 3078 8884
Special weather statement, Mar 24, 10:19 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 PM CDT Wed Mar 24 2021

ALZ052-261-MSZ076-079-250415-
Washington AL-Mobile Inland AL-Greene MS-George MS-
1019 PM CDT Wed Mar 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHERN WASHINGTON...NORTHEASTERN GEORGE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 1115 PM CDT...

At 1019 PM CDT, the strong thunderstorm was located 10 miles
southeast of Leakesville, moving northeast at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Citronelle, Chatom, Leakesville, Deer Park, Tibbie, Calvert,
Fruitdale and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 8833 3126 8799 3115 8797 3089 8851
      3102 8866
TIME...MOT...LOC 0319Z 236DEG 38KT 3103 8846

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:15 PM CDTSpecial Weather StatementMOBStone60 min
Mar 24, 9:17 PM CDTSpecial Weather StatementMOBStone58 min
Mar 24, 9:32 PM CDTFlash Flood WarningMOBGeorge, Greene, Perry, Stone4 hr
Mar 25, 6:20 PM CDTSevere Thunderstorm WarningMOBWayne40 min
Mar 24, 10:19 PM CDTSpecial Weather StatementMOBWashington56 min
Mar 24, 10:59 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington46 min
Mar 24, 11:32 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe43 min
Mar 25, 12:11 AM CDTSpecial Weather StatementMOBMonroe49 min
Mar 25, 12:16 AM CDTSevere Thunderstorm WarningMOBConecuh, Monroe25 min
Mar 25, 1:18 AM CDTSpecial Weather StatementMOBConecuh57 min
Mar 25, 1:30 AM CDTSpecial Weather StatementMOBCrenshaw45 min
Mar 25, 1:38 AM CDTSevere Thunderstorm WarningMOBCrenshaw23 min
Mar 25, 2:25 AM CDTSpecial Weather StatementMOBConecuh50 min
Mar 25, 2:51 AM CDTSpecial Weather StatementMOBButler39 min
Mar 25, 7:05 AM CDTSpecial Weather StatementMOBChoctaw40 min
Mar 25, 7:36 AM CDTSevere Thunderstorm WarningMOBChoctaw24 min
Mar 25, 6:58 PM CDTSevere Thunderstorm WarningMOBChoctaw24 min

Nearby

Areal Flood Advisories in Alabama, 2021Areal Flood Advisories in Mississippi, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.